Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS El Paso, TX

June 20, 2022Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 20, 2022, 2:04 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2022, 2:04 PM MDT (20:04 UTC)
Expired
Jun 20, 2022, 5:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 149 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WGUS54 KEPZ 202004
FFWEPZ
NMC017-051-202300-
/O.NEW.KEPZ.FF.W.0009.220620T2004Z-220620T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
204 PM MDT Mon Jun 20 2022

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  West Central Sierra County in south central New Mexico...
  Northeastern Grant County in southwestern New Mexico...

* Until 500 PM MDT.

* At 204 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly. Excessive rainfall over the burn scar will 
  result in debris flow, which can consist of rock, mud, vegetation, 
  and other loose materials.


  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ladder Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3303 10785 3308 10784 3317 10783 3310 10754
      3305 10748 3303 10750 3302 10768 3297 10775
      3301 10785

FLASH FLOOD...RADAR INDICATED

$$

HC
1 follow-up statement
040 
WGUS74 KEPZ 202131
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
331 PM MDT Mon Jun 20 2022

NMC017-051-202300-
/O.CON.KEPZ.FF.W.0009.000000T0000Z-220620T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-Sierra NM-
331 PM MDT Mon Jun 20 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON FOR WEST CENTRAL SIERRA AND NORTHEASTERN GRANT COUNTIES...

At 331 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen in the last hour. Additional rainfall amounts of 0.5 to 1 
inch are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly. Excessive rainfall over the burn scar 
will result in debris flow, which can consist of rock, mud, 
vegetation, and other loose materials.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Ladder Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3303 10785 3308 10784 3317 10783 3310 10754
      3305 10748 3303 10750 3302 10768 3297 10775
      3301 10785

FLASH FLOOD...RADAR INDICATED

$$

HC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 11:32 AM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 20, 11:32 AM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1132 AM MDT Mon Jun 20 2022

...Update for 18Z TAF Cycle...

.AVIATION...18Z TAF CYCLE
Widespread SHRA and TSRA coverage expected this evening and
overnight, causing temporary IFR conditions at local airfields.
Skies beginning BKN-OVC110 this afternoon with CB developing over
NM mountains and W TX. Broken convection through the evening will
bring off-and-on IFR VIS and gusts up to 30 knots. Widespread RA
overnight across much of S NM with BKN-OVC050 and possibly lower
CIGs. Conditions not expected to clear up that much Tuesday
morning.

&&

.PREV DISCUSSION...450 AM MDT Mon Jun 20 2022...

.SYNOPSIS...
Abundant moisture has moved into the region and that will fuel
scattered to numerous showers and thunderstorms today through
Wednesday. Heavy rain and flash flooding will be possible with
some storms the next couple of days. High temperatures for the
next several days will run 5 to 10 degrees below average. For the
middle and end of the week, we will see lower rain chances and
warmer temperatures. For next weekend we will continue to see a
chance for afternoon and evening thunderstorms with high
temperatures running near seasonal averages.

&&

.DISCUSSION...
.SHORT TERM...Monday and Monday Night...
A healthy fetch of Gulf moisture is anticipated to flow into the
region today bringing thunderstorms and showers into the region.
Mid- 50s dewpoints and 1.2-1.3 inch PWs this afternoon will create
an anomalously juicy airmass for thunderstorms to thrive in.
Moisture is expected to be on the increase headed into Monday
evening through at least the early morning hours Tuesday. PWs are
near or record breaking values which is concerning for flash
flooding as these storms will be very efficient rain makers. In
addition, storm motions will be fairly slow at 5-10kt in western
areas with somewhat higher speeds (10-15kt) out east. According to
CAMs, precipitation does appear to kick off around noon today,
continuing through at least early Tuesday morning. Most of the
Borderland seems to be affected by heavy rainfall, but far east
Hudspeth county, Hidalgo county, and western portions of Grant
county seems to have the lightest totals compared to other
regions. Good agreement on models indicating pieces of energy
rounding the western side of high pressure meandering over the
Mississippi River Valley which will aid in acting as a lifting
mechanism for thunderstorms lasting through through the overnight
hours. One negative factor with the forecast will be cloud cover,
which can affect how widespread/intense these storms will become.
As such, still some uncertainty of how intense/widespread these
storms will become but much of the model guidance is indicating a
daunting scenario.

If this all comes to fruition, Monday evening into Tuesday
morning is especially worrisome as some of the highest rainfall
totals in the short term fall during this time frame.

&&

.LONG TERM...
The long term forecast will pick up on Tuesday in the middle of
our heavy rain potential. On Tuesday we will continue to see a
stream of tropical moisture moving into the region from the south.
Both the GFS and the NAM models indicate that our precipitable
water (PW's) values will range from 1.2 to 1.5 which would be
record high values over the next couple of days. What is still
somewhat in doubt will be a trigger that would help keep (or
start) thunderstorms. With the high PW's, any storms that do form
will likely produce heavy rain and excessive runoff, so the Flash
Flood watch through Wednesday AM looks good.

As we move into Wednesday, the upper level trough to our west
will stay put, just off the coast of California, while the upper
level ridge to our east will begin to move in our direction.
Previous model runs of both the GFS and ECMWF still kept decent
rain chances in the forecast for both Wednesday and Thursday, as
moisture trapped under the ridge was still enough to fuel more
thunderstorms. But the current runs of both models indicate that
as the ridge builds in aloft, it will help sweep the deeper
moisture to our west. The models indicate that PW's will quickly
be on the decline. For now I have kept the scattered rain chances,
especially for locations west of the Rio Grande, in the forecast,
but if later model runs keep to this drier trend, will need to
continue to scale back our rain chances for Wednesday and
Thursday. For Friday and into the weekend, we will continue to see
a slight chance for rain, but again, the latest trends in the
model are to really cut back on our rain chances those days.

Taking a quick look at temperatures. For Tuesday with all of the
clouds and moisture we will see high temperatures running 5 to 10
degrees below average. Then for Wednesday and Thursday, as the
upper level ridge begins to slide in our direction, we will see
highs a few degrees warmer, but still a few degrees below average.
For Friday and into the weekend, we will see even warmer high
temperatures, so that by Saturday and Sunday, our afternoon high
temperatures will be right near seasonal averages.

&&

.FIRE WEATHER...
Monday and Tuesday continue to favor wetting rainfall for much of
the Borderland. Expected rainfall accumulations today through
Wednesday morning are around 1.5 to 1.75 inches for the mountains
and 1 to 1.4 inches for much of the lowlands bringing a worrisome
scenario for flash flooding, especially for the Black fire burn
scar. Somewhat drier conditions will begin Wednesday lasting
through at least Friday where the mountains and western areas will
be favored for typical afternoon monsoonal thunderstorms. Healthy
minRHs of 30-50% will be seen today through Wednesday before
decreasing to 20-30% in the later half of the week.

Tame, southeast winds expect each day through Friday with 20-ft
wind values maxing out to around 15 mph each afternoon. However,
outflows from thunderstorms can create gusty and erratic winds.
Ventilation rates will be poor to good today and tomorrow becoming
very good to excellent by Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 89  69  86  72 /  50  90  70  50
Sierra Blanca           87  67  86  68 /  50  70  40  30
Las Cruces              86  66  82  67 /  40  90  80  60
Alamogordo              87  63  81  64 /  50  80  70  40
Cloudcroft              63  49  61  49 /  80  90  80  50
Truth or Consequences   84  65  76  67 /  40  70  90  70
Silver City             80  62  74  63 /  40  70  90  80
Deming                  87  64  81  64 /  40  80  80  70
Lordsburg               87  65  81  64 /  20  50  70  70
West El Paso Metro      88  69  85  71 /  50  90  70  60
Dell City               91  67  90  67 /  40  70  40  30
Fort Hancock            94  68  91  69 /  60  80  40  40
Loma Linda              83  64  81  66 /  60  90  60  40
Fabens                  91  68  89  69 /  60  90  50  40
Santa Teresa            87  66  83  67 /  60  90  70  60
White Sands HQ          85  69  81  72 /  50  90  70  60
Jornada Range           84  64  79  66 /  50  90  80  60
Hatch                   85  65  79  67 /  40  90  80  70
Columbus                87  66  82  67 /  40  80  80  70
Orogrande               87  66  83  67 /  50  90  70  50
Mayhill                 76  53  72  53 /  80  90  70  40
Mescalero               73  51  71  52 /  80  90  80  50
Timberon                74  51  71  52 /  70  90  70  40
Winston                 78  57  69  58 /  60  70  90  80
Hillsboro               83  62  75  63 /  50  80  90  70
Spaceport               85  63  76  64 /  40  80  80  70
Lake Roberts            81  55  76  56 /  40  60  90  80
Hurley                  84  60  78  61 /  40  60  80  80
Cliff                   91  54  85  51 /  20  40  80  70
Mule Creek              85  60  80  61 /  20  30  80  70
Faywood                 83  62  76  62 /  50  70  90  80
Animas                  88  64  84  64 /  30  60  70  70
Hachita                 86  64  82  64 /  40  70  80  70
Antelope Wells          85  62  83  63 /  40  70  80  70
Cloverdale              82  61  80  62 /  40  60  80  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flood Watch through late Tuesday night for NMZ402-403-407>417.

TX...Flood Watch through late Tuesday night for TXZ418>420-423.

&&

37/15/30
Hazardous weather outlook, Jun 20, 10:12 AM MDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1012 AM MDT Mon Jun 20 2022

NMZ401>417-TXZ418>424-211615-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1012 AM MDT Mon Jun 20 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected this afternoon
and well into Tuesday morning with new rainfall amounts of one to
two inches. High rain rates will increase the risk of flash
flooding, especially for areas with poor drainage and hilly
terrain. Arroyos and low water crossings may become impassable.
Wet roadways may impact the morning commute Tuesday. Gusty
outflow winds and small hail will also be possible around
stronger storms this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional scattered numerous showers and thunderstorms are
expected on Tuesday with localized flooding possible. Avoid low
lying areas and drainages. Rain chances will focus primarily west
of the Rio Grande late this week with continued flooding hazards
across Grant and Hidalgo Counties.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, flooding, or
damage to the National Weather Service by calling 1.800.874.6755.
You can also submit storm reports and photos via social media.

Dennhardt

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:31 PM MDTFlash Flood WarningEPZGrant, Sierra3 hr
Jun 20, 3:50 PM MDTAreal Flood AdvisoryEPZGrant, Sierra115 min
Jun 20, 5:18 PM MDTAreal Flood AdvisoryEPZGrant, Sierra117 min
Jun 20, 5:51 PM MDTAreal Flood AdvisoryEPZGrant, Luna114 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.